Subutex Overdose

If someone uses too much Subutex (sublingual buprenorphine), it may result in potentially dangerous complications, including breathing problems, a slow heart rate, and extreme sedation. However, the specific effects will depend on how much of the medicine was taken and whether it was combined with other substances. Treatment for an overdose may involve using an antidote or providing supportive care.

Can You Use Too Much Subutex?

Subutex® (sublingual buprenorphine) is a prescription medication used to treat opioid dependence. It comes as a sublingual tablet that is dissolved under the tongue. As with most medications, it is possible to take too much Subutex. An overdose of this medication can be quite dangerous.
 
The specific effects of an overdose can vary, depending on a number of factors, including the Subutex dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose

Symptoms of an overdose with Subutex may include:
 
  • Weak, floppy muscles
  • Cold, clammy skin
  • Constricted (pinpoint) pupils
  • Extreme drowsiness or sedation
  • Breathing problems, including shallow and slow breathing
  • A slow heart rate (bradycardia)
  • Low blood pressure (hypotension)
  • Unusual snoring.
 
Serious problems from a Subutex overdose are most likely to occur when the medication is combined with alcohol or other sedatives. Normally, Subutex has a "ceiling effect" that limits its side effects, even in the case of an overdose. However, combining it with alcohol or other medications can raise this ceiling, increasing the risk of death from an overdose.
 

Treating a Subutex Overdose

Early treatment after an overdose with Subutex is essential. An antidote, such as naloxone (Narcan®), may be administered to counteract the effects. Because the overdose effects will last longer than the effects of the antidote, repeated antidote doses may be needed. However, naloxone may not be completely effective for reversing the dangerous breathing problems associated with an overdose.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. Examples of supportive treatment may include oxygen treatment and intravenous fluids, if necessary.
 
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Subutex.
Ways to Prep Your Kitchen to Eat Well During Cancer Treatment

Subutex Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.